Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

August 8, 2013Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2013, 7:04 PM CDT for Winston County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 7:04 PM CDT (00:04 UTC)
Expired
Aug 8, 2013, 7:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WWUS84 KBMX 090004
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT THU AUG 8 2013

ALZ014-090045-
WINSTON AL-
704 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 745 PM
CDT...

AT 704 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MORELAND...OR 11 MILES NORTH OF ARLEY...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  DOUBLE SPRINGS...
  INMANFIELD...
  HOUSTON RECREATIONAL AREA...
  ADDISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8711 3430 8710 3399 8711 3399 8715
      3401 8717 3399 8720 3400 8734 3430 8756
      3431 8748
TIME...MOT...LOC 0004Z 329DEG 11KT 3423 8725

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:32 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 8, 6:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT THU AUG 8 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

NUMEROUS SHOWERS AND STORMS HAVE FORMED THIS AFTERNOON ACROSS
CENTRAL ALABAMA BUT THEIR MOVEMENT IS MUCH SLOWER THAN IN PREVIOUS
DAYS. ISOLATED FLASH FLOODING IS POSSIBLE ALONG WITH MICROBURSTS
CAPABLE OF PRODUCING 50 MPH WINDS. THE ACTIVITY SHOULD SLOWLY
DECREASE IN INTENSITY AND COVERAGE AFTER SUNSET. A VERY SIMILAR
SETUP IS EXPECTED FOR FRIDAY WITH 60 POPS ACROSS THE ENTIRE AREA.

HIGHER THAN NORMAL RAIN CHANCES WILL CONTINUE ACROSS THE NORTHERN
PARTS OF THE AREA FOR THE WEEKEND AS A VERY ILL-DEFINED FRONT
MOVES INTO THE REGION. CHANCES FOR DAILY AFTERNOON AND EVENING
SHOWERS AND STORMS WILL REMAIN FAIRLY HIGH BEYOND THE WEEKEND AS
ABUNDANT MOISTURE AND A WEAKNESS IN THE RIDGE PERSISTS ACROSS THE
REGION. A MORE WELL-DEFINED WEAKNESS/TROUGH COULD DEVELOP BY
WEDNESDAY OR THURSDAY WHICH COULD LEAD TO A CONTINUATION OF THE
RAINY PATTERN. HIGHS AND LOWS WILL BE NEAR NORMAL AND DAY TO DAY
TEMPERATURE CHANGES WILL BE MINIMAL AS THIS STAGNANT WEATHER
PATTERN CONTINUES.

87/GRANTHAM

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED CONVECTION LINGERING AROUND TCL AND TOI THE NEXT COUPLE
OF HOURS. RAIN FELL AT MOST OF THE AIRPORTS OR AT LEAST CLOSE
ENOUGH TO INCREASE THE RISK FOR LOWER CEILINGS AND VISIBILITIES
OVERNIGHT. WILL NOT INTRODUCE IFR/MVFR CONDITIONS ON THIS UPDATE BUT
MAY NEED TO INCLUDE ON THE 06Z ISSUANCE. WINDS LIGHT SOUTHEAST OR
VARIABLE OVERNIGHT AND SOUTHERLY TOMORROW.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 8, 11:52 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT THU AUG 8 2013

ALZ011>015-017>050-091700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1152 AM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE EXPECTED DEVELOPMENT OF POSSIBLE SLOW MOVING THUNDERSTORMS COULD
PRODUCE LOCALIZED FLASH FLOODING FROM 2 PM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Special weather statement, Aug 8, 1:49 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT THU AUG 8 2013

ALZ047-081930-
LEE AL-
149 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 230 PM
CDT...

AT 147 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SMITHS STATION...OR NEAR SMITHS...MOVING NORTH AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GRIFFEN MILL...
  BLEECKER...
  BEULAH...
  BEANS MILL...
  BARTLETTS FERRY DAM...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8506 3249 8506 3247 8520 3247 8524
      3269 8539 3275 8511 3274 8511 3269 8511
      3267 8509 3264 8509 3264 8508 3261 8508
      3251 8500
TIME...MOT...LOC 1849Z 158DEG 4KT 3256 8512

08
Local storm report, Aug 8, 2:29 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      1 E BIRMINGHAM          33.53N 86.78W
08/08/2013                   JEFFERSON          AL   FIRE DEPT/RESCUE

            HIGH WATER REPORTED BY FIRE DEPARTMENT OVER 37TH STREET
            NORTH IN BIRMIGHAM. 1 CAR SUBMERGED.

&&
Local storm report, Aug 8, 2:58 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLASH FLOOD      2 N BESSEMER            33.40N 86.97W
08/08/2013                   JEFFERSON          AL   PUBLIC

            MORE THAN ONE FOOT OF FLOWING WATER WAS OCCURRING OVER
            HIGHWAY 150 AND US HIGHWAY 11 IN BESSEMER.

&&
Special weather statement, Aug 8, 3:25 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU AUG 8 2013

ALZ037-038-082115-
CHAMBERS AL-TALLAPOOSA AL-
325 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS AND
NORTHEASTERN TALLAPOOSA COUNTIES UNTIL 415 PM CDT...

AT 321 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TRAMMEL CROSSROADS...OR 12 MILES NORTH OF CAMP
HILL...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPARKLING SPRINGS...
  ABANDA...
  RED LEVEL...
  DAVISTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3286 8551 3287 8571 3311 8572 3311 8559
      3311 8545
TIME...MOT...LOC 2025Z 184DEG 8KT 3297 8560

08
Special weather statement, Aug 8, 5:36 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT THU AUG 8 2013

ALZ025-082300-
SHELBY AL-
536 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 600
PM CDT...

AT 537 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HARPERSVILLE...OR 6 MILES NORTH OF WILSONVILLE...
MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  CHELSEA...
  COLUMBIANA...
  WESTOVER...
  HIGHLAND LAKES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3324 8645 3323 8647 3319 8647 3320 8648
      3318 8651 3315 8648 3311 8649 3311 8667
      3329 8677 3343 8669 3343 8640
TIME...MOT...LOC 2237Z 079DEG 6KT 3332 8649

75
Special weather statement, Aug 8, 7:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT THU AUG 8 2013

ALZ014-090045-
WINSTON AL-
704 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 745 PM
CDT...

AT 704 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MORELAND...OR 11 MILES NORTH OF ARLEY...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  DOUBLE SPRINGS...
  INMANFIELD...
  HOUSTON RECREATIONAL AREA...
  ADDISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8711 3430 8710 3399 8711 3399 8715
      3401 8717 3399 8720 3400 8734 3430 8756
      3431 8748
TIME...MOT...LOC 0004Z 329DEG 11KT 3423 8725

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:27 PM CDTAreal Flood AdvisoryBMXWinston2 hr
Aug 8, 8:56 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Aug 9, 4:24 PM CDTAreal Flood AdvisoryBMXJefferson66 min
Aug 9, 4:24 PM CDTAreal Flood AdvisoryBMXLamar, Marion2 hr
Aug 9, 5:53 PM CDTAreal Flood AdvisoryBMXLamar112 min

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.